Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2018, 6:44 PM CDT for Culberson County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 6:44 PM CDT (23:44 UTC)
- Expired
- May 22, 2018, 7:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 200 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
637
WUUS54 KMAF 222344
SVRMAF
TXC109-230045-
/O.NEW.KMAF.SV.W.0055.180522T2344Z-180523T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
644 PM CDT TUE MAY 22 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Culberson County in southwestern Texas...
* Until 745 PM CDT.
* At 643 PM CDT, a severe thunderstorm was located 31 miles southwest
of Orla, or 33 miles north of Kent, moving north at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Culberson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3147 10408 3145 10436 3183 10457 3189 10424
TIME...MOT...LOC 2343Z 167DEG 19KT 3155 10433
HAIL...1.75IN
WIND...60MPH
$$
241 follow-up statement
464
WWUS54 KMAF 230013
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT TUE MAY 22 2018
TXC109-230045-
/O.CON.KMAF.SV.W.0055.000000T0000Z-180523T0045Z/
Culberson TX-
713 PM CDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN CULBERSON COUNTY...
At 712 PM CDT, a severe thunderstorm was located 26 miles west of
Orla, or 29 miles east of Pine Springs, moving north at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Culberson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3163 10414 3157 10437 3183 10457 3189 10424
TIME...MOT...LOC 0012Z 181DEG 25KT 3173 10434
HAIL...1.75IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:08 PM CDT, 36 minutes earlier.
Area forecast discussion, May 22, 6:08 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 608 PM CDT Tue May 22 2018 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Expect VFR conditions tonight and Wednesday morning, for the most part. KCNM and KPEQ appear to have the best chance to be affected by TSRA through 23/03Z, then all terminals could see at least temporary MVFR ceilings in the 23/12-23/15Z timeframe. More thunderstorms will be possible Wednesday afternoon, but will wait an issuance or two before adding anything to the forecast due to low probability. && .PREV DISCUSSION... /issued 246 PM CDT Tue May 22 2018/ Expansive CU field observed in visible imagery with near homogeneous surface Td with no surface boundary present. Clouds are so much so that are limiting SB heating and thus we have trended down PoPs a few points for remainder of the PM across the PB. Backed flow thru 7H indicates that low-level mstr will continue to remain in the mtns today, a far wwd position for this time of yr. Water vapor does show the mid-level mst axis is moving e leaving steep LR's. This with se flow thru about 750mb does favor storms developing in or INVOF mtns. Storms will then be favored to slowly move newd. Initially GDP Mtns area is favored then SE NM and Van Horn-Davis Mtns. Pretty good agreement between NAM12/NAM4K on this scenario and we will concentrate mostly high end sct PoPs in these areas into the evening. Strong to possibly severe multi- cell storms are supported by ML CAPES around 2000 J/KG, 0-6km bulk shear 20-25kts and 25-30 degree T-Td spreads thru early- mid evening. NAM12 suggests precip will move into the PB between 12Z- 18Z Wed? We are not optimistic this will happen largely because it is not the typical scenario for this time of yr and the NAM4K dissipates precip as it moves into PB, a more common scenario. This scenario feeds back into the convective potential on Wed PM, NAM12 leaves more stable conditions in wake of exiting precip while NAM4KM rather robustly develops storms during peak heating along mtns from GDP Mtns to between Davis and Chisos Mtns, to near Pecos River. So again we will have scattered PoPs INVOF/just e of the mtns. Mid-level ridging/weakening flow aloft will be the set- up on Thur and mostly isold-slight chance PoPs warranted across the w again. As aforementioned ridge develops and persists temps will start to soar again 1st across the w on Fri, but expanding into PB over the weekend into early next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 90 67 92 / 10 20 10 10 Carlsbad 63 89 63 93 / 60 40 20 20 Dryden 68 89 68 93 / 10 10 10 10 Fort Stockton 66 89 66 92 / 10 30 20 20 Guadalupe Pass 63 86 63 88 / 60 30 20 20 Hobbs 62 86 62 90 / 50 30 20 20 Marfa 57 87 56 89 / 30 20 20 30 Midland Intl Airport 67 90 68 93 / 20 20 10 10 Odessa 67 90 68 93 / 20 20 10 10 Wink 66 92 66 95 / 30 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 22, 1:31 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 131 PM CDT Tue May 22 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 131 PM CDT Tue May 22 2018 /1231 PM MDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and evening across the Guadalupe Mountains and the plains of Southeast New Mexico... with lower chances across the Upper Trans Pecos and Western Permian Basin. Some of these storms could become strong with a few becoming severe with large hail... damaging wind... and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Wednesday mainly over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 22, 5:00 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 500 PM CDT TUE MAY 22 2018 TXZ057-074-222245- Van Horn and Highway 54 Corridor TX-Davis/Apache Mountains Area TX- 500 PM CDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near Kent, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kent. This includes the following highways... Interstate 10 between mile markers 164 and 190. Interstate 20 between mile markers 0 and 1. LAT...LON 3089 10430 3104 10446 3128 10430 3108 10399 TIME...MOT...LOC 2200Z 226DEG 12KT 3102 10431 24
Special weather statement, May 22, 5:52 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT TUE MAY 22 2018
TXZ058-074-075-222330-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
552 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea State Park, or 24 miles north of Fort Davis, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.
This includes Interstate 10 between mile markers 205 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3080 10380 3086 10390 3096 10388 3119 10350
3086 10334
TIME...MOT...LOC 2252Z 244DEG 17KT 3093 10375
67Special weather statement, May 22, 5:54 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT TUE MAY 22 2018
TXZ081-222345-
Big Bend Area TX-
554 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREWSTER COUNTY
UNTIL 645 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Boquillas Canyon, or 21 miles east of Panther
Junction, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2947 10298 2958 10277 2956 10278 2955 10277
2952 10281 2949 10280 2945 10283 2941 10283
2940 10281 2936 10285 2935 10288 2931 10289
TIME...MOT...LOC 2254Z 253DEG 7KT 2942 10286
67Special weather statement, May 22, 6:13 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 613 PM CDT TUE MAY 22 2018 TXZ074-230000- Davis/Apache Mountains Area TX- 613 PM CDT TUE MAY 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES UNTIL 700 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Kent, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of western Reeves and north central Jeff Davis Counties. This includes Interstate 10 between mile markers 191 and 196. LAT...LON 3091 10412 3104 10420 3109 10392 3088 10392 TIME...MOT...LOC 2312Z 263DEG 12KT 3098 10411 24
Special weather statement, May 22, 6:23 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT TUE MAY 22 2018
TXZ058-230030-
Reeves County and Upper Trans Pecos TX-
623 PM CDT TUE MAY 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles north of Kent, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Reeves
and east central Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 10418 3148 10392 3137 10426 3146 10433
3148 10434
TIME...MOT...LOC 2323Z 207DEG 11KT 3146 10423
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:02 AM CDT | Special Weather Statement | MAF | Culberson | 28 min |
| May 22, 1:02 AM CDT | Special Weather Statement | MAF | Jeff Davis | 28 min |
| May 22, 5:00 PM CDT | Special Weather Statement | MAF | Culberson | 45 min |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 62 min |
| May 22, 5:52 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| May 22, 5:54 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| May 22, 5:59 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| May 22, 6:01 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 57 min |
| May 22, 6:13 PM CDT | Special Weather Statement | MAF | Jeff Davis | 47 min |
| May 22, 6:23 PM CDT | Special Weather Statement | MAF | Culberson | 67 min |
| May 22, 6:48 PM CDT | Special Weather Statement | MAF | Jeff Davis | 42 min |
| May 22, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 67 min |
| May 22, 6:55 PM CDT | Special Weather Statement | MAF | Reeves | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.